Cocaine overdoses have been on the rise over the past decade, and this trend has only been accelerating. These types of overdoses are extremely dangerous and can be fatal for people who were otherwise in good health. Being able to identify a cocaine overdose and what to do when one occurs can greatly improve an overdose victim’s chances for survival.
Signs & Symptoms Of An Cocaine Overdose
Some of the most common symptoms of a cocaine overdose may include:
- Elevated Body Temperature and Blood Pressure
- Rapid Heart Rate
- Intense Sweating
- Chest Pain
- Nausea and Vomiting
- Confusion or Delirium
- Intense Paranoia or Panic
Some of the more severe symptoms of a cocaine overdose can include
- Labored Breathing
- Cardiac Arrest
- Blindness (usually temporary)
- Fixed, Dilated Pupils
These symptoms may lead to dangerous complications including brain damage or death. Even if someone were to survive a cocaine overdose, there is still a possibility of permanent brain damage.
What To Do If Someone Overdoses On Cocaine
There are medications that can help someone who has suffered a cocaine overdose, but these are controlled substances and must be administered by trained medical professionals. That being said, there are some things that anyone may be able to do that can help increase the chances of an overdose victim surviving. Some of these may include:
- Call Emergency Medical Help: Call for professional medical help as soon as possible.
- Provide Simple Aid If Possible: If someone is delirious or agitated, keep your distance. If they have suffered a seizure or are unconscious, once the seizure has stopped place them in the recovery position and ensure their airway stays clear.
- Stay With Them Until Help Arrives: Whether or not someone is agitated or unconscious, stay nearby until medical help arrives and be prepared to give as much information about the person to paramedics as possible.
Doing these 3 simple things can greatly increase someone’s chances of survival. While treatment for cocaine overdoses is mainly supportive in nature, there are a few medications that medical professionals may be able to use to minimize the risks and provide supportive care until the victim recovers.
Cocaine overdoses can range from uncomfortable, to potentially fatal, and everything in between. The risk of an overdose rises dramatically if someone uses cocaine with other drugs, or injects cocaine. Using cocaine with other drugs can also mean that the medication normally used to treat a cocaine overdose will not be effective or, even worse, could increase the risks even further.
The best way to avoid a cocaine overdose is to not use cocaine. That being said, if someone does choose to use cocaine, there are some things that they can do to minimize the risks of a dangerous overdose. Some of these harm-reduction practices can include:
- Do Not Inject Cocaine: Injecting cocaine is much more potent than other routes, so someone will be able to overdose much more easily on a smaller quantity of cocaine.
- Do Not Mix Cocaine and Other Drugs: Using cocaine with other drugs can increase the risk of an overdose while also complicating medical treatment. Alcohol and opioids, in particular, should be avoided when using cocaine.
- Avoid Strenuous Physical Activity: Cocaine puts a huge strain on the cardiovascular system even if someone is sitting still and unnecessary strain on the heart will increase the chances of a negative outcome.
Even if someone suffered a cocaine overdose and survives, there is still a risk of overdose unless they stop using cocaine altogether. Often the best way to stop using cocaine is to enter a treatment program and to get help from medical and psychiatric professionals. There are many different kinds of cocaine rehab programs, some of which may be more beneficial than others, depending on someone’s specific needs.
The more someone knows about a cocaine overdose, the better they will be able to help if and when they encounter a cocaine overdose victim. Here are some additional resources and guides that can help someone be as informed and educated about these types of overdoses as possible.